West Virginia, 2003Flash Flooding in West Virginia, July 28, 2003
July 28, 2003 · NWS RLX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 28, 9:15 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 9:15 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT MON JUL 28 2003
FRONT CURRENTLY FROM NEAR WHEELING TO AROUND CINCINNATI. HEAVIEST
SHOWERS/TSTORMS IN CENTRAL AND SOUTHEAST KENTUCKY DRIFTING EAST AND
SOUTHEAST. HOPEFULLY THIS TREND CONTINUES AND WE CAN AVOID HEAVIEST
RAINS ACROSS OUR AREA (BEING OPTIMISTIC). A FEW SHOWERS STILL
POSSIBLE NORTH OF FRONTAL BOUNDARY AS SHORT WAVE SWINGS ON THROUGH
TODAY. FLASH FLOOD GUIDANCE VALUES HAVE REBOUNDED A BIT WITH RECENT
DRY DAYS...HOWEVER WILL MONITOR CLOSELY CURRENT SITUATION FOR ANY
TRAINING OF PRECIP. WILL UPDATE ZONES.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
END/ DB
*******************************************************************
350 AM EDT MON JUL 28 2003
MONDAY AND MONDAY NIGHT...
THE BIG QUESTION IS THE TIMING OF THE COLD FRONT. THE MODELS ARE
CLOSER THIS MORNING THAN IN PREVIOUS RUNS...BUT STILL LOOK A LITTLE
FAST...ESPECIALLY THIS AFTERNOON AND EVENING AS A FAIRLY SUBSTANTIAL
WAVE...CURRENTLY OVER WESTERN IL MOVES EAST DURING THE DAY. AT THIS
POINT...THE ETA IS SLOWER WITH THE MOVEMENT AND ITS POSITION WAS
GENERALLY USED. THIS IDEA WOULD KEEP MOISTURE AND GOOD LIFT OVER
MUCH OF THE AREA TODAY MAKING SHOWERS AND TSTORMS LIKELY. BY NIGHT
THE FRONT IS EXPECTED TO STRETCH FROM ROUGHLY EKN TO HTS. NORTH OF
THE FRONT...ENOUGH MOISTURE SHOULD STILL BE AVAILABLE THAT ANY
SHORTWAVES ROTATING THROUGH COULD STILL PRODUCE SOME SHOWERS EARLY
THUS HAVE LEFT CHANCE POPS NORTH OF THE FRONT.
FOR TEMPERATURES...HAVE GONE ON THE COOL SIDE AS CLOUDS AND
PRECIPITATION SHOULD KEEP READINGS DOWN. HAVE TRENDED TOWARD MAV
NUMBERS. FOR TONIGHT...NO BIG DEVIATIONS FROM GUIDANCE.
TUESDAY THROUGH SUNDAY...
ALL MODELS HAVE BEEN TOO FAST WITH THE FRONT ON PREVIOUS RUNS...SO
WILL OPT FOR A SLOWER SOLUTION TONIGHT. THIS MEANS A REMAINING
CHANCE OF THUNDERSTORMS IN ALL BUT THE NORTHWESTERN COUNTIES ON
TUESDAY. NEXT FRONTAL SYSTEM MOVES THROUGH THURSDAY AND FRIDAY WITH
MORE SHOWERS AND THUNDERSTORMS POSSIBLE. BASED ON CURRENT MODEL
RUNS...WILL REMOVE DRY PERIOD EARLY FRIDAY MORNING.
.END/ESS/RPY
*******************************************************************
915 PM EDT SUN JUL 27 2003
...EVENING UPDATE DISCUSSION...
THUNDERSTORM ACTIVITY HAS WEAKENED SIGNIFICANTLY AS PRECIP ENTERED
THE CWA...AND THE SUN SET. GREATEST INSTABILITY REMAINS TO THE
NORTH. AS A RESULT...WILL FRESHEN UP FORECAST FOR OVERNIGHT
PERIOD. POPS ARE IN LINE...BUT WILL DECREASE THE PROBABILITY
ASSOCIATED WITH THUNDERSTORMS. AT THIS HOUR...ONLY A FEW STRIKES
WERE NOTICED...MOSTLY TO OUR WEST AND NORTH. WILL ALSO DECREASE
WIND SPEEDS TO AROUND 10 MPH OR LESS...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE CWA FURTHER AWAY FROM THE APPROACHING FRONT.
UPDATE OUT SHORTLY.
.END/ KF
*******************************************************************
300 PM EDT SUN JUL 27 2003
TONIGHT AND MONDAY...
LINE OF THUNDERSTORMS MAKING ENDS MEET ACROSS NORTHERN OHIO...OUT
AHEAD OF ADVANCING SURFACE FRONT. MSAS SHOWS GOOD MOISTURE
CONVERGENCE ALONG THIS AXIS ALONG WITH -5 LIX AND LOWERING.
ABUNDANT SUNSHINE AND MODEST SOUTHWEST FEED SOUTH OF THE LINE.
WILL USE STRONG THUNDERSTORM WORDING THIS EVENING FOR MY NORTHWEST
ZONES.
THIS FRONT HAS PW AXIS OF TWO INCHES PLUS ALONG AND JUST AHEAD OF
IT. THIS AXIS NOSES INTO MY WESTERN COUNTIES TONIGHT BEFORE BEING
PINCHED OFF BY ADVANCING FRONT LATER MONDAY. WILL USE HEAVY WORDING
WESTERN ZONES MONDAY.
ON OR CLOSE TO NUMBERS...CLOSER TO MAV PATTERN ON POPS.
MONDAY NIGHT THRU WEDNESDAY NIGHT...
LITTLE CHANGE TO CURRENT FORECAST. MODELS PUSH FRONT THRU BRINGING
GOOD DRYING TUESDAY AFTERNOON THROUGH WEDNESDAY. ONE DIFFERENCE IS
ON TUESDAY NIGHT WHERE THE GFS BRINGS A WAVE THROUGH WEST VIRGINIA
ALONG THE FRONT AND THE ETA DOES NOT. WITH THE AVIATION PUSHING
THE FRONT QUICKLY OUT AFTER THE WAVE PASSES IT HAS NO REAL IMPACT ON
THE FORECAST. THE ACTUAL RAINFALL AMOUNTS COULD BE MUCH GREATER
TUESDAY NIGHT IF THIS PANS OUT.
THURSDAY THRU SUNDAY...
COLD FRONT DROPPING SLOWLY FROM THE UPPER GREAT LAKES NEVER REACHES
AREA AS IT WASHES OUT/PULLS OFF TO THE NORTHEAST. ANOTHER
STATIONARY BOUNDARY SETS UP ACROSS THE SPINE OF THE APPALACHIANS
EARLY IN THE PERIOD...BUT WITHDRAWS BY THE WEEKEND. AS A RESULT
WILL CARRY SHOWERS/TSTORMS THURSDAY AND INTO FRIDAY AND KEEP
THE WEEKEND CLEAR AT THIS TIME. FOLLOWED TEMP GUIDANCE FAIRLY
CLOSELY AS DONT EXPECT MUCH DAY TO DAY VARIATION BETWEEN OVERNIGHT
LOWS AND DAYTIME HIGHS.
TRM/AR/DB
*******************************************************************
Hazardous weather outlook, Jul 28, 4:00 AM EST, 9 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT MON JUL 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A SLOW MOVING COLD FRONT WILL TRY AND SLIDE THROUGH THE REGION TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE FRONT
AND COULD PRODUCE SOME MODERATE TO HEAVY RAINFALL AT TIMES. THIS
COULD CAUSE SOME LOCALIZED WATER PROBLEMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SEYMOUR
Flash Flood, Roane
- When
- July 28, 1:30 PM EST to 2:30 PM EST
- Where
- Roane County, Spencer
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
Spencer measured 2.9 inches of rain for its 24 hour amount, most of which fell in a few hours. Goff Run, Spring Creek, and Reedy Creek flooded roads. Water surrounded a few homes, but did not get inside.
Flash Flood, Calhoun
- When
- July 28, 1:30 PM EST to 2:30 PM EST
- Where
- Calhoun County, Mt Zion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.845, -81.118 (the zone’s center; the record gives no point)
Leatherbark Creek surrounded a few homes along Route 33. Secondary roads around Mt Zion were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, July 28, 20031 injured · $85,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Tennessee, July 28, 2003$71,000 · 60 kt wind · 8 events
- Flood in Arizona, July 28 to 31, 2003$40,000 · 1 event
- Lightning Strike in Florida, July 28, 20033 injured · 1 event
- Damaging Winds in Tennessee, July 28, 200360 kt wind · 25 events
- Damaging Winds in Missouri, July 28, 2003$30,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Kansas, July 28, 2003$25,000 · 1 in hail · 3 events
- Dust Storm in Arizona, July 28, 2003$15,000 · 1 event
- Lightning Strike in California, July 28, 20031 injured · 1 event
- Hail and Damaging Winds in Missouri, July 28, 20031.75 in hail · 8 events
- Flash Flood and Hail in Colorado, July 28, 20031 in hail · 4 events
- Tornado in Texas, July 28, 2003$1,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379606, 5379607.